Sunday, October 9, 2011

side effects...and an upcoming first birthday!

Zoloft is great for many things. Like helping to clear my head and let me focus on what really needs attention.

Other than that, it's been disastrous to me. I have not been myself. Poor Mitch has really been on the chopping block lately, for no apparent reason. I'm getting a little glimpse at how much he must really love me...he is so patient when I want to explode at him leaving his socks on the floor, dishes in the sink, or other tiny, random things that I normally wouldn't care about. 

I used to be really laid-back. I am taking this medication more for the anti-anxiety effects than the anti-depression, so I expected to be very level-headed. I have to admit, I'm less sidetracked, but I'm also very critical these days. Of everything and everyone. I apologize to anyone who's been around me lately :o)

Another horribly unpleasant side effect is (shhh!) constipation. (Did I really just write that word on a public blog? Am I really about to talk about it? ...Yes, yes I am. Uncomfortable? Click the red X in the corner...)

I went to the health center on campus a couple days ago with heaviness and pain in my chest and all through my torso. Yup, I had *obstructions* all the way up through my chest cavity. Awesome. The bad thing? There were no signs pointing to constipation. I was feeling completely normal. Ugh! So, I got strong medication that kicked my trash for the next couple days, causing me to miss classes and not leave the couch (or bathroom) for those entire days...leaving Mitch with all the housework. And a super-critical wife, barking from the couch. Awesome. 

I'm sure I owe him a new gun or xbox game or some other toy for all he's put up with!

Before any of Zoloft's side effects kicked in I was feeling much better in general. I felt like I had worked through almost everything I needed to with postpartum PTSD. My counselor is amazing. My sessions are going remarkably well, and I'm generally feeling at peace with everything. And this was all before the medication set in! A few things still remain, like the feeling that I failed in many ways on Nathan's birth day. But now I have tools to work through them, and a great counselor who's there anytime. So, I'm starting to think I should just get off of the medication. 

The nurse practitioner who prescribed it (at the practice that delivered Nathan) said I might feel like I don't need the medication once it sets in, especially since I was on my way that week to start counseling. The medication wasn't going to be my only help, you know?

The next step? Get a phone appointment with her...I hope this is possible, because I don't necessarily want to pay so much more just to have her tell me I don't need it. The first appointment with her was well worth the cost for the information and explanations she gave me (why the doctor did what he did, etc.), but I don't know that a second one would be!

So yeah, those are my thoughts. I'm still fairly open. And open to opinions, or I wouldn't be writing this :o)

On a lighter note, I am planning Nathan's first birthday! He loves cars and trucks (and is scared of almost everything else), so we're having a "Chuck and Friends" truck party. I have the cake(s) all planned in my head, gifts bought, and the decorations are starting to come to mind. The best part? So far it's coming together SUPER cheap and very cute!! I wish we had room in our complex's clubhouse for all the friends we'd love to invite, but we're blessed to have family that can come, so it's mostly going to be a family party!


  1. If it turns out that you need to stay medicated, not saying that you do, but just in case, you may consider switching to a different medication. I have tried several, and found one for me that has no side effects (Celexa). It may just be a matter of finding the right drug for your personal body chemistry.

  2. You poor girl! I'm so sorry zoloft has been so traumatic for you! What dosage do they have you on? I'm on a really low dose (25mg) and luckily haven't had any side effects...but my guess is it's just not working right w/your chemistry like the above-commenter said since your side effects are so extreme. Keep us updated!


I'd love to hear from you! :o)